Rapid withdrawal of benzodiazepines in people who have been taking these medicines regularly is associated
with an increased risk of seizures, therefore patients should be counselled against stopping their medicine abruptly.
Acute withdrawal can result in physiological and psychological effects, and a dose reduction strategy that aims to slowly
wean patients off benzodiazepines and zopiclone is best practice. A gradual taper has been shown to improve the rate of
successful discontinuation and avoid effects of withdrawal.1 There is little evidence, however, of how frequently
doses should be reduced, by how much, or over what time frame; this is individually variable. Educational strategies to
help realign the patient’s perceptions about the risks and benefits of treatment should be included in any withdrawal plan.2,3
General recommendations for benzodiazepine or zopiclone withdrawal1
Individualise the withdrawal schedule based on the indication, dose, duration and type of medicine (e.g.
short-acting vs. long-acting) as the response can be variable between patients.
Reduce the dose slowly to the lowest available dose formulation followed by planned medicine-free days
(see below for an example of a de-prescribing algorithm or refer to the NZF:
Increasing the dispensing frequency, e.g. to weekly,* set days of the week or daily is a useful
strategy; more frequent dispensing helps patients adhere to the withdrawal plan and reduces the risk of taking doses early
and running out, which in turn can lead to withdrawal symptoms or pressure for another prescription or picking up repeat
prescriptions early. More frequent contact with the pharmacist can also increase the amount of support the patient is receiving
and helps to reduce anxiety about the withdrawal plan. N.B. This approach will not be appropriate for all patients, e.g.
if a pharmacy is not easily accessible.
* Benzodiazepines are Class C controlled drugs. These are dispensed monthly unless otherwise specified. Specifying “weekly” on
the prescription means the pharmacist can more easily identify when patients are collecting prescriptions early than with a longer cycle
(because the day of the week stays the same).
Transition patients who are taking a short-acting benzodiazepine to diazepam as it is less likely to
cause withdrawal symptoms when tapered due to its long half-life. The New Zealand Formulary contains dose equivalence data
to assist in switching benzodiazepines, as well as guidance for benzodiazepine withdrawal:
Remind patients who are using benzodiazepines or zopiclone for insomnia to only take the medicine if
they are unable to fall asleep on their own, e.g. after two hours, rather than taking the medicine routinely at bedtime.
Provide written documentation of the treatment plan so that both patient and clinician can keep track
of the planned reduction strategy. This is especially useful for patients who may be experiencing memory loss associated
Provide the patient with information about discontinuing benzodiazepines, e.g.:
Monitor progress with regular contact, e.g. phone calls from the practice nurse.
Be flexible — adjust reduction intervals according to how well a patient is tolerating the process. Some
patients may manage a relatively quick reduction while others require a longer withdrawal process, e.g. this may take one
month for every year of use.
If patients are experiencing difficulty, encourage them to remain on the lower dose they have achieved
at that point, rather than increase the dose again. Recommence dose reduction when the patient feels able to resume.
Discuss the possibility of withdrawal symptoms, e.g. tremor, irritability, insomnia and anxiety; reassure
patients that these symptoms are temporary and should alleviate once the withdrawal process is complete.
For patients with ongoing symptoms of anxiety or depression, the use of antidepressants in addition to
psychological support may be required.
N.B. counselling or referral to psychological support services substantially improves rates of discontinuation over and
above patient education or follow-up approaches, however, access to these services may be limited.
Resources for clinicians:
Consider discussion with an addiction specialist or referral to addiction services
For patients who have difficulty withdrawing from benzodiazepines or zopiclone, such as those who find the process psychologically
distressing or who develop strong withdrawal symptoms, consider discussing their situation with an addiction specialist
or referring to addiction services; these patients may need more in-depth assistance than can be easily offered in a general
Patients who have been taking benzodiazepines or zopiclone at high doses (e.g. > 20 mg diazepam per day) or for a long
period of time (e.g. > ten years) are best discussed with an addiction specialist if they are withdrawing from treatment.
These patients are likely to require a lengthy withdrawal period and more intensive psychological support and counselling.
N.B. Be aware that some patients may not actually be taking the benzodiazepines or zopiclone prescribed to them; anecdotally,
drug-seeking rings commonly include older women who may raise less suspicion than younger males.
Patient support for benzodiazepine and hypnotic withdrawal
Some patients may find benefit from interacting with others in a similar situation, or those who have prior experience
with hypnotic addiction. This may be in the form of face-to-face patient-focused support groups (if available locally) or
online support (see links below). Other support within the healthcare system or wider community, e.g. counselling, is also
available for patients with addiction to medicines, however, access may be limited.
New Zealand drug and addiction resources and services:
Online information and support groups: